Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 253, NWS Key West, FL

October 28, 2021

NWS Key West, FL issued this special marine warning at Oct 28, 2021, 8:10 PM EDT. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 28, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Oct 28, 2021, 8:44 PM EDT
In force
34 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 152 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 0.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2021-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2021-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

005 
WHUS52 KKEY 290010
SMWKEY
GMZ072-290115-
/O.NEW.KKEY.MA.W.0253.211029T0010Z-211029T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
810 PM EDT Thu Oct 28 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Straits of Florida from Ocean Reef to Craig Key 20 to 60 nm out...

* Until 915 PM EDT.

* At 809 PM EDT, a strong thunderstorm was located 13 nm east of 
  Elbow Cay, moving northeast at 20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2429 7982 2418 7994 2414 8000 2402 8017
      2408 8023 2490 7994 2460 7954
TIME...MOT...LOC 0009Z 227DEG 20KT 2407 8010 

HAIL...0.00IN
WIND...>34KTS

$$

KR
1 follow-up statement
275 
FZUS72 KKEY 290044
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
844 PM EDT Thu Oct 28 2021

GMZ072-290052-
/O.CAN.KKEY.MA.W.0253.000000T0000Z-211029T0115Z/
844 PM EDT Thu Oct 28 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Straits of Florida from Ocean Reef to Craig Key 20 to 60 nm out...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 2429 7982 2418 7994 2414 8000 2402 8017
      2408 8023 2490 7994 2460 7954
TIME...MOT...LOC 0040Z 227DEG 20KT 2419 7996 

$$

KR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Oct 28, 3:10 PM EDT, 5 hours earlier.

Area forecast discussion, Oct 28, 3:10 PM EDT, 5 hours before
Area Forecast Discussion
National Weather Service Key West FL
310 PM EDT Thu Oct 28 2021

.DISCUSSION...
Water vapor imagery reveals the leading edge of the long-
advertised frontal boundary is beginning to push towards the
offshore southeast Gulf of Mexico coastal waters. Lightning
networks are detecting a pretty coherent band of thunderstorms in
a quasilinear, relatively storm structure. Ample daytime heating
has allowed surface temperatures at most island communities to
rise to the mid to upper 80s. In general, the forecast reasoning
has not changed this iteration. The main forecast challenge will
be whether there will be sufficient forcing for ascent to maintain
this linear convective structure as it propagates through the CWA.
Most convective allowing model (CAM) guidance does highlight the
Florida Keys in the southern periphery of the line, albeit showing
a general weakening trend from west to east. The general timing of
this will be between 00z and 06z, although isolated activity may
develop beforehand. More stratiform rain showers are expected
behind the push of the main linear structure, likely lingering
through much of the overnight hours.

Behind the frontal passage, a relatively tight pressure gradient
will result in breezy to windy conditions for the Florida Keys for
Friday and Saturday. Temperatures will drop a few degrees, but
the main sensible weather change will be the much drier and
comfortable conditions. Dewpoints may reach as low as the the
lower 60s at many island locations on Saturday. A formidable ridge
building across South Florida will result in low rain (and near-
nil thunder) chances for much of the weekend and early next week.

&&

.MARINE...
From synopsis, a Small Craft Advisory is in effect for all
Florida Keys coastal waters. A frontal boundary will continue to
approach the Florida Keys coastal waters this evening, resulting
in freshening southwesterly to westerly breezes. The front will
push through the marine zones of the Keys late this evening and
overnight, with increased rain and thunder chances as the front
passes. Fresh to strong breezes will prevail across the coastal
waters through Saturday. Breezes will slacken Saturday night
through early next week, with below normal rain, and near- nil
thunder chances expected.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals
through tomorrow with a period of sub-MVFR ceilings and sub-IFR
visibilities likely for an extended period during the overnight
hours. Confidence in shower and thunderstorm activity in association
with a cold front sliding south is increasing, and strong
thunderstorms are possible overnight. Have included a 12 hour period
in the TAFs in which the shower activity will likely be impactful
for both island terminals. There is minor concern of crosswinds at
EYW as winds will remain elevated overnight and into tomorrow with
frequent gusts of 20 to 25 knots out of the southwest.

&&

.CLIMATE...
In 1913, the daily record rainfall of 2.25 inches was recorded.
Rainfall records in Key West date back to 1871.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 5 AM EDT Friday for GMZ031>035-
     042>044-052>055-072>075.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....Williams
Data Acquisition.....MRR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 28, 4:43 AM EDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
443 AM EDT Thu Oct 28 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-290845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
443 AM EDT Thu Oct 28 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TONIGHT

A Small Craft Advisory will likely be needed in all waters
starting tonight due to increasing southwest to west winds
associated with a cold front that is expected to move through the
area tonight.

Isolated thunderstorms will be possible today, then scattered
thunderstorms will be possible tonight as a cold front passes
across the Florida Keys. The primary thunderstorm hazards will be
possible cloud to surface lightning strikes.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A Small Craft Advisory will likely be needed through Saturday in
all coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 8:36 PM EDTSpecial Marine WarningKEY54 min
Oct 28, 9:29 PM EDTSpecial Marine WarningKEY61 min
Oct 28, 9:50 PM EDTSpecial Marine WarningKEY41 min
Oct 28, 9:56 PM EDTSpecial Marine WarningKEY39 min
Oct 28, 10:30 PM EDTSpecial Marine WarningKEY27 min
Oct 28, 10:47 PM EDTSpecial Marine WarningKEY46 min
Oct 28, 10:56 PM EDTSpecial Marine WarningKEY53 min
Oct 28, 11:31 PM EDTSpecial Marine WarningKEY48 min
Oct 29, 12:16 AM EDTSpecial Marine WarningKEY59 min
Oct 29, 12:32 AM EDTSpecial Marine WarningKEY39 min
Oct 29, 12:59 AM EDTSpecial Marine WarningKEY61 min
Oct 29, 1:51 AM EDTSpecial Marine WarningKEY54 min
Oct 29, 1:53 AM EDTSpecial Marine WarningKEY67 min
Oct 29, 2:44 AM EDTSpecial Marine WarningKEY61 min
Oct 29, 2:58 AM EDTSpecial Marine WarningKEY62 min
Oct 29, 3:40 AM EDTSpecial Marine WarningKEY43 min
Oct 29, 3:57 AM EDTSpecial Marine WarningKEY63 min
Oct 29, 4:55 AM EDTSpecial Marine WarningKEY65 min
Oct 29, 5:13 AM EDTSpecial Marine WarningKEY62 min
Oct 29, 5:49 AM EDTSpecial Marine WarningKEY31 min
Oct 29, 6:28 AM EDTSpecial Marine WarningKEY41 min
Oct 29, 7:07 PM EDTCoastal Flood StatementKEYMonroe33 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.